Pain-killers may lead to hearing loss in women: study
Ladies, take note! Frequently taking pain-killers such as ibuprofen for over six years may put you at the risk of hearing loss, a new study has warned.
The study adds to a growing body of evidence linking the use of non-steroidal anti-inflammatory drugs (NSAIDS) or acetaminophen with loss of hearing, although the exact mechanism at play remains unknown.
“Hearing loss is extremely common in the US and can have a profound impact on quality of life,” said Gary Curhan, from Brigham and Women’s Hospital in the US.
“Finding modifiable risk factors could help us identify ways to lower risk before hearing loss begins and slow progression in those with hearing loss,” said Curhan.
Researchers examined data from more than 54,000 women between the ages of 48 and 73. They analysed information on usage of aspirin, ibuprofen and acetaminophen, as well as self-reported hearing loss.
Longer duration of ibuprofen or acetaminophen use was associated with higher risk of hearing loss. The team did not find a significant association between hearing loss and duration of usual-dose aspirin use.
Hearing loss is an established side effect of high dosages of aspirin, but such dosages have become uncommon over the last two decades.
“Although the magnitude of higher risk of hearing loss with analgesic use was modest, given how commonly these medications are used, even a small increase in risk could have important health implications,” said Curhan.
“Assuming causality, this would mean that approximately 5.5 percent of hearing loss occurring in these women could be due to ibuprofen or acetaminophen use,” he said.